Puerto Rico, 2015

Flood in Puerto Rico, September 17, 2015

September 17, 2015 · NWS SJU · 1 event in 1 county or zone

A weak upper level trough affected Puerto Rico producing thunderstorms with heavy rain followed by relatively moist east southeast flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A weak upper level trough affected Puerto Rico producing thunderstorms with heavy rain followed by relatively moist east southeast flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 17, 11:21 AM AST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 17, 11:21 AM AST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 AM AST THU SEP 17 2015

.UPDATE...SOUNDING FOR 17/12Z REVEALED STEADILY INCREASING
MOISTURE OVER THE LAST 24 HOURS. LIFTED INDEX WAS ALSO LOWER TODAY
THAN YESTERDAY 24 HOURS AGO. WITH MORE HEATING DUE TO MORE LIMITED
MIDDLE CLOUDS...EXPECT THE POTENTIAL FOR HEAVY RAIN AND VERY
GUSTY WINDS TO INCREASE CONSIDERABLY TODAY. THE DRY LAYER AT MID
LEVELS IS ALSO SOMEWHAT LIMITED ALLOWING BETTER CONVECTION TODAY
THAN YESTERDAY.

&&

.DISCUSSION...SHOWERS DOWNSTREAM FROM EL YUNQUE AND ALONG THE
COASTAL FOOTHILLS FROM GUAYANILLA TO COAMO HAVE ALREADY FORMED AND
SHOWERS HAVE ALSO FORMED IN THE CORDILLERA CENTRAL IN MARICAO...
MARKING A MUCH EARLIER BEGINNING TO CONVECTION. THIS TREND IS
EXPECTED TO CONTINUE. ALTHOUGH MODELS HAD PROMISED A STRONGER
NORTHERLY COMPONENT TO THE TRADE WIND FLOW TODAY...ACTUAL CELL
MOVEMENTS ARE TRENDING ALMOST DUE WESTERLY WITH A SLIGHT SOUTHERLY
COMPONENT. THE NAM IS ALSO CENTERING THE BEST RAIN AND RAIN
CHANCES ALONG THE CORDILLERA CENTRAL BEGINNING FIRST IN ADJUNTAS
AND UTUADO AND SHIFTING TO MAYAGUEZ...LAS MARIAS AND SAN
SEBASTIAN LATER IN THE AFTERNOON. HAVE PUSHED POPS UP AND RE-
ISSUED ZONES FOR LATEST INDICATIONS.

&&

.AVIATION...SHRA AND TSRA WITH AREAS OF MVFR/IFR DVLPG BY 17/16Z ACROSS
THE INTERIOR OF PUERTO RICO WITH LITTLE ACTIVITY AND VFR CONDS
CONTG OVER TIST AND TISX...AND THE LEEWARD ISLANDS TNCM AND TKPK.
WINDS ALF ELY UP TO FL140...VRB UP TO FL230 AND WLY FL400. SFC
WNDS UP THRU FL030 E-ESE 5 TO 15 KT WITH SEA BREEZE VARIATIONS.
CONDS IMPROVE AFT 17/23Z. MTN OBSCURATIONS BY 17/15Z AND CONTG BYD
18/02Z IN PUERTO RICO.

&&

.MARINE...SEAS UP TO 4 FEET IN ATLANTIC WATERS BUT WINDS CONT TO
BE LIGHT TO GENTLE. CONDS WILL IMPROVE SLIGHTLY NEXT 24 HOURS. NO
SMALL CRAFT ADVISORIES EXPECTED NEXT 10 DAYS.

&&

.PREV DISCUSSION... /ISSUED 511 AM AST THU SEP 17 2015/

SYNOPSIS...WEAK UPPER TROUGH/TUTT OVER THE WINDWARD PASSAGE WILL
SLOWLY MOVE EASTWARD OVER THE NEXT FEW DAYS...RELOCATING EAST OF
THE AREA DURING THE WEEKEND. PATCHES OF MOISTURE WILL MOVE ACROSS
THE REGION AT TIMES BRINGING SCATTERED SHOWERS ACROSS THE ISLANDS.
SAHARAN DUST WILL PERSIST OVER THE ISLANDS THROUGH LATE TONIGHT.
OVERALL...NO SIGNIFICANT WEATHER FEATURE WILL MOVE ACROSS THE
NORTHEAST CARIBBEAN OVER THE NEXT SEVERAL DAYS.

DISCUSSION...SOMEWHAT UNSTABLE CONDITIONS HAVE PREVAILED ACROSS
THE REGION DURING OVERNIGHT HOURS. MOSTLY CLOUDY SKIES WITH
SCATTERED TO NUMEROUS SHOWERS HAVE BEEN OBSERVED ACROSS THE LOCAL
WATERS. SOME SHOWERS HAVE MOVED INLAND ACROSS THE WINDWARD SIDE OF
THE ISLANDS...LEAVING RAINFALL ACCUMULATIONS OF 0.1-0.25 INCHES.

MOISTURE WILL REMAIN NEAR NORMAL THROUGH THE END OF THE WEEK. GFS
FORECAST SOUNDINGS SUGGEST A DRIER AND MORE STABLE AIR MASS WITH
SAHARAN DUST FILTERING AT LOW LEVELS TODAY BUT ALSO SHOW A FAIRLY
MOIST ENVIRONMENT AT MID-UPPER LEVELS. THEREFORE...THE COVERAGE
OF THE AFTERNOON SHOWER ACTIVITY WILL DEPEND GREATLY ON HOW
QUICKLY THE MID-UPPER CLOUDS FADE OUT. DIURNAL HEATING IS REQUIRED
TO TRIGGER THE AFTERNOON CONVECTION OVER WESTERN PR...SO PROBABLY
THE ONSET OF THE DIURNAL CONVECTION WILL BE DELAYED DUE TO THE
CLOUD COVER ALOFT.

LONG TERM...TRADE WINDS WILL CONTINUE TO PUSH PATCHES OF MOISTURE
ACROSS THE LOCAL ISLANDS FROM TIME TO TIME. ALTHOUGH...NO SIGNIFICANT
WEATHER FEATURE IS EXPECTED TO AFFECT THE LOCAL ISLANDS FOR THE
NEXT SEVERAL DAYS...TYPICAL EARLY MORNING SHOWERS OVER THE USVI
AND EASTERN PR AND THE AFTERNOON CONVECTION OVER WEST PR CANNOT
RULE OUT EACH DAY.

AVIATION...MOSTLY VFR CONDITIONS EXPECTED ACROSS THE LOCAL FLYING
AREA WITH ONLY BRIEF PERIODS OF PASSING -SHRA/SHRA ACROSS TIST...
TISX AND TJSJ AND OVER THE LOCAL WATER UNTIL 17/14Z. LATEST TJSJ
SOUNDING INDICATED AN EAST SOUTHEAST WIND FLOW UP TO 20 KNOTS ALL
THE WAY FROM THE SURFACE TO 10K FEET...BECOMING LIGHT AND VARIABLE
10-25K AND WEST SOUTHWESTERLY AND A LITTLE STRONGER ALOFT.
SHRA/ISOLATED TSRA EXPECTED FROM 17/18Z-17/22Z OVER WEST INTERIOR
AND CENTRAL MOUNTAIN RANGE OF PUERTO RICO.

MARINE...SEAS OF 1-3 FEET WILL PREVAIL ACROSS THE NEARSHORE
WATERS. SLIGHTLY HIGHER SEAS UP TO 4 FEET ARE POSSIBLE ACROSS THE
OFFSHORE WATERS. NO MUCH CHANGE ARE ANTICIPATED OVER THE NEXT FEW
DAYS AS MODERATE TRADE WINDS WILL PREVAIL OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  89  78 /  30  40  40  30
STT  90  80  88  78 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

71/12
Hazardous weather outlook, Sep 17, 5:16 AM AST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
516 AM AST THU SEP 17 2015

AMZ710>745-PRZ001>013-180930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
516 AM AST THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
WESTERN PUERTO RICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATE...HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT FLOODING TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-180930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
516 AM AST THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 17, 1:40 PM AST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
140 PM AST THU SEP 17 2015

PRZ008-009-171845-
NORTHWEST-WESTERN INTERIOR-
140 PM AST THU SEP 17 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...SAN SEBASTIAN...UTUADO...LARES...ARECIBO AND HATILLO
MUNICIPALITIES...

AT 138 PM AST...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BAJADERO TO LARES...AND MOVING NORTHWEST AT 15
MPH. TORRENTIAL RAINFALL...STRONG GUSTY WINDS...EXCESSIVE LIGHTNING
AND POSSIBLE SMALL HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LARES...CAMUY...HATILLO...QUEBRADILLAS...RAFAEL GONZALEZ...RAFAEL
CAPO...QUEBRADA...CACAO...PIEDRA GORDA...JUNCAL...CARRIZALES...
CORCOVADO AND CAYUCO.

FREQUENT CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1849 6678 1848 6677 1833 6677 1835 6673
      1834 6672 1832 6672 1833 6663 1825 6688
      1838 6703 1839 6703 1843 6704 1849 6686
TIME...MOT...LOC 1738Z 142DEG 12KT 1836 6669 1831 6690

FC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mayaguez

When
September 17, 1:48 PM AST
Where
Mayaguez County, 2.3 mi WNW of Mayaguez to 2.21 mi WNW of Mayaguez
Cause
Heavy Rain
Reported by
Public
Coordinates
18.208, -67.154

Urban flooding was reported at Litoral sector.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602934.